Missouri, 2003

Hail in Missouri, May 6, 2003

May 6, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 2:49 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, May 6, 2:49 AM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 AM CDT TUE MAY 6 2003

...SIGNIFICANT SEVERE WEATHER ONCE AGAIN POSSIBLE...

HARD TO BELIEVE...BUT YET ANOTHER SIGNIFICANT SEVERE WEATHER
OUTBREAK IS POSSIBLE TODAY INTO EARLY THIS EVENING. LATEST MESOETA
FORECASTS CAPES TO BE BETWEEN 4500 AND 5000 J/KG OVER SE KANSAS AND
FAR SOUTHWEST MO THIS AFTERNOON AS SHORTWAVE CURRENTLY SEEN IN WATER
VAPOR IMAGERY OVER NM MOVES EASTWARD INTO THE AREA. SRH IN THE 300
TO 400 RANGE...WITH DEWPOINT DEPRESSIONS OF 10 TO 15 F. CAPES ARE
NEARLY DOUBLE WHAT WE SAW SUNDAY...WHILE SRH IS JUST OVER HALF OF
SUNDAYS 5 PM SGF LAUNCH. LCL HEIGHTS OF 5500 FT ARE SIGNIFICANTLY
HIGHER THAN SUNDAYS 2200 FT VALUES...A NEGATIVE TOWARDS
TORNADOES...BUT MAY LOWER TO AROUND 4000 TOWARDS EVENING. HUGE CAPES
AND HIGH SRH VALUES SURELY WILL BE ENOUGH FOR SUPERCELLS. WHILE
HIGHER LCL HEIGHTS SUGGEST ENVIRONMENT MAY NOT BE AS FAVORABLE FOR
TORNADOES AS WE SAW SUNDAY...COMPARISON TO THAT EXTREME EVENT MAY
UNDER EMPHASIZE THE RISK. ENVIRONMENT IS STILL UNUSUALLY UNSTABLE
FOR THIS AREA...WITH VERY HIGH SRH OVER A LARGE AREA. MODERATE RISK
WARRANTED AND WILL HIT HARD IN THE HWO AND ALL OTHER APPROPRIATE
PRODUCTS.

ACTIVE WEATHER PATTERN TO CONTINUE THROUGH THE FORECAST PERIOD AS
WEST COAST LONGWAVE SEEMS TO HAVE CONTINUOUS SOURCE OF SHORTWAVES TO
RELOAD AND EJECT. A BREAK MAY COME WEDNESDAY AS SURFACE BOUNDARY IS
PUSHED SOUTH INTO ARKANSAS. THIS WILL BE VERY TEMPORARY HOWEVER...AS
STRONG SHORTWAVE EJECTS OUT WEDNESDAY NIGHT INTO THURSDAY...FIRING
OFF CONVECTION...POSSIBLY AN MCS WITH HEAVY RAIN AND LARGE
HAIL...ALONG THE 850 MB BOUNDARY WEDNESDAY NIGHT VERY NEAR US. THIS
WILL MOVE OFF TO THE EAST EARLY THURSDAY MORNING JUST IN TIME FOR
THE ATMOSPHERE TO DESTABILIZE AHEAD OF THE COLD FRONT. MORE SEVERE
WEATHER LIKELY WITH THIS FEATURE THURSDAY AFTERNOON.

BOUNDARY TO LINGER ACROSS REGION THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK...SO GOING THUNDERSTORM CHANCES SEEM REASONABLE. AM NOT
CONFIDENT ENOUGH ABOUT TIMING OF CONVECTION TO REMOVE PRECIP FROM
ANY SPECIFIC PERIOD IN THE EXTENDED FORECAST.

.SGF...
MO...NONE.
KS...NONE.

BROWNING
Hazardous weather outlook, May 6, 4:47 AM CST, 2 hours 18 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CONTAINING:

  VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS
  DAMAGING WINDS IN EXCESS OF 70 MPH
  ISOLATED TORNADOES

  AREAS AFFECTED AND TIMING:

  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI AFTER 1 PM...SOUTH CENTRAL
  MISSOURI AFTER 4 PM.

  DISCUSSION:

  A VERY WARM AND MOIST AIR MASS WILL OVERSPREAD THE REGION THIS
  AFTERNOON AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES FROM THE
  WEST. THUNDERSTORMS WILL LIKELY DEVELOP VERY RAPIDLY EARLY THIS
  AFTERNOON OVER SOUTHEAST KANSAS AND QUICKLY BECOME SEVERE.
  ALTHOUGH WINDS ALOFT ARE NOT AS STRONG AS WAS SEEN ON
  SUNDAY...VERY FAVORABLE DIRECTIONAL WIND SHEAR...OR TURNING OF THE
  WIND WITH HEIGHT...WILL LIKELY CAUSE THE STORMS TO BECOME LONG
  LIVED SUPERCELLS. EXTREME INSTABILITY IS EXPECTED THIS
  AFTERNOON...CREATING EXCEPTIONALLY STRONG UPDRAFTS WHICH WILL BE
  CAPABLE OF PRODUCING DESTRUCTIVE HAIL TO THE SIZE OF BASEBALLS.
  WITH SUCH STRONG TURNING OF THE WIND WITH HEIGHT...TORNADOES ARE
  ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY.

  AFTER A BRIEF BREAK ON WEDNESDAY...THUNDERSTORMS WILL ONCE AGAIN
  BECOME LIKELY WEDNESDAY NIGHT INTO THURSDAY. THE CHANCE FOR STORMS
  WILL CONTINUE THROUGH THE WEEKEND AND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON INTO
  THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BROWNING

In the hours before

Local storm report, May 6, 4:10 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
510 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    SENECA                    MO   1.75 INCH HAIL
05/06/03   NEWTON                         REPORTED BY PUBLIC.

0504 AM    SAGINAW                   MO   1.75 INCH HAIL
05/06/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0504 AM    COLUMBUS                  KS   .75 INCH HAIL
05/06/03   CHEROKEE                       HAIL COVERING GROUND.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 4:45 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0545 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 AM    3 W DIAMOND               MO   1.5 INCH HAIL
05/06/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 5:12 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 AM    DIAMOND                   MO   .88 INCH HAIL
05/06/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 5:36 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 AM    CARTHAGE                  MO   .88 INCH HAIL
05/06/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 6:44 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0744 AM    HALLTOWN                  MO   .75 INCH HAIL
05/06/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 6:50 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 AM    HALLTOWN                  MO   1 INCH HAIL
05/06/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 10 km away, was scanning. The volume nearest the first event began at 13:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greene

When
May 6, 7:05 AM CST
Where
Greene County, Springfield
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.200, -93.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357773.